Intravenous immune globulin (IVIG) helped resolve the effects of vaccine-induced thrombotic thrombocytopenia (VITT) in three patients following receipt of the AstraZeneca COVID-19 vaccine, a case series in Canada found.
Following administration of high-dose IVIG, all three patients with VITT experienced reduced antibody-induced platelet activation, reported Ishac Nazy, PhD, of McMaster University in Hamilton, Ontario, and colleagues.
All patients had arterial thrombotic events, and two also had venous thrombosis. However, no patients had evidence of new or progressive thrombosis following IVIG treatment, they wrote in a brief report in the New England Journal of Medicine.
The authors noted that VITT mimics autoimmune heparin-induced thrombocytopenia, and high-dose IVIG helps reduce platelet activation. They added that because minimal data exist for treating patients with VITT, they used “an analogy” with autoimmune heparin-induced thrombocytopenia, where immune globulin “rapidly increases the platelet count and reduces hypercoagulability.”
The three patients were in Canada, where AstraZeneca vaccine is recommended for adults ages 55 and older. Two men, ages 63 and 69, and one woman, age 72, presented with symptoms of VITT a week to 18 days after vaccination.
The female patient and the 63-year-old male patient had unremarkable medical histories and no cardiovascular risk factors. The first symptom was onset of leg pain. Upon presentation, imaging for both patients showed evidence of arterial thrombosis. VITT was not suspected for either patient, and both were treated with either heparin or tinzaparin (low-molecular weight heparin) and underwent a surgical embolectomy.
Once VITT was suspected, medication was switched to argatroban or fondaparinux, and both patients received high-dose IVIG. The female patient’s platelet count increased, and she was sent home. However, the male patient reported no new thromboses, but prior thromboses resulted in distal foot ischemic necrosis, so he was awaiting amputation.
The 69-year-old male patient had insulin-dependent diabetes, obstructive sleep apnea, and recently diagnosed prostate cancer, but no history of thrombosis. He was exposed to heparin 9 months earlier during a transcatheter valve replacement and started on a daily aspirin regimen. The patient presented to the hospital with headache and confusion and progressive left-sided weakness. He suffered a right middle cerebral artery stroke. Imaging revealed arterial thromboses and he was treated with fondaparinux and IVIG. No new thromboses occurred.
He was given additional IVIG after thrombocytopenia did not resolve, and switched to rivaroxaban (Xarelto). Following a therapeutic plasma exchange, he experienced a gradual improvement in his platelet count.
Platelet counts rose in all three patients following IVIG treatment. Two of three patients saw findings “consistent with reduced hypercoagulability,” namely reductions in D-dimer levels and improvements in serial fibrinogen levels.
All patients tested positive for platelet factor 4 (PF4) antibodies. However, following administration of IVIG, all three patients showed at least some reduction in reactivity in the presence of PF4, the authors said.
“Since patients with VITT can have severe thrombocytopenia that potentially lasts for several weeks, early administration of IVIG may be an important adjunct therapy to anticoagulation for the management of VITT,” they noted.
While they also recommended a serotonin-release assay to help diagnose VITT, Nazy’s group warned to test for “VITT antibodies” before IVIG administration “to avoid false results on the serotonin-release assay.”
The CDC recommends avoiding heparin administration to patients with thrombosis with thrombocytopenia syndrome (TTS) following the Johnson & Johnson vaccine. In its presentation of 21 TTS cases back in April, the agency noted eight patients were treated with immune globulin.
The study was supported by the Canadian Institutes of Health Research.
Bourguignon disclosed no conflicts of interest.
Nazy disclosed no conflicts of interest.
One co-author disclosed various ties to industry.